Minnesota, 2011

Tornado and Flash Flood in Minnesota, June 21, 2011

June 21, 2011 · NWS MPX · 5 events in 5 counties and zones

Strong to severe thunderstorms developed across eastern Minnesota during the early afternoon of Tuesday, June 21st. Modest instability and a highly sheared environment, led to several funnel cloud reports across southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Strong to severe thunderstorms developed across eastern Minnesota during the early afternoon of Tuesday, June 21st. Modest instability and a highly sheared environment, led to several funnel cloud reports across southern Minnesota. One of these funnel clouds touched down on the north side of the metro and caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 21, 11:41 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 21, 11:41 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 PM CDT TUE JUN 21 2011

.AVIATION... /18Z TAF ISSUANCE/

MAIN CONCERN THIS AFTERNOON IS THUNDERSTORM DEVELOPMENT ALONG THE
WARM FRONT LIFTING NORTHWARD THROUGH SOUTHERN MN. KMSP...KRNH AND
KEAU UNDER THE GUN FOR STRONG TO SEVERE STORMS. THUNDERSTORMS ALREADY
IN THE VCNTY OF KRWF...WHICH WILL PERSIST THROUGH MID AFTERNOON.
SOME IMPROVEMENT HEADED INTO KSTC EARLY ON WITH THE APPROACHING
DRY SLOT. EVEN SOME TEMPORARY IMPROVEMENT AS WELL FOR KAXN.
CEILINGS WILL BE HEADED TO LOW MVFR OR IFR TONIGHT AS A MOIST
CYCLONIC FLOW COVERS THE REGION. KRWF AND KAXN WILL ONCE AGAIN BE
BACK IN A STEADY RAIN/DRIZZLE/BR WITH RAIN/DRIZZLE/BR BECOMING
COMMON LATE IN THE NIGHT AND ON WEDNESDAY FOR THE EASTERN TAF
SITES.

KMSP...TEMPORARY IMPROVEMENT TO VFR EARLY THIS AFTERNOON.
HOWEVER...THUNDERSTORMS DEVELOPING SOUTH OF THE AIRPORT ALONG A
WARM FRONT WILL BRING WIND GUST POTENTIAL OF 45 KNOTS AND SMALL
HAIL BETWEEN 19Z AND 22Z. MOST INTENSE ACTIVITY EXPECTED TO BE
NORTH AND EAST OF THE AIRPORT BY 23Z. CEILINGS WILL BE LOWERING
OVERNIGHT TO IFR AS A VERTICALLY STACKED LOW PRESSURE SYSTEM MOVES
OVER MN. LOW CEILINGS/RAIN/DRIZZLE/BR TO CONTINUE ON WEDNESDAY.

&&

.DISCUSSION... /ISSUED 150 AM CDT TUE JUN 21 2011/

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE DURATION OF THE
HEAVY RAINFALL...HOW MUCH AND WHERE WILL THE HEAVIEST RAINFALL
OCCUR BASED ON CONVECTION/LOW LEVEL CONVERGENCE AND DEFORMATION
ZONE.

ONE MAIN KEY IS THAT SHORT TERM MODELS HAVE A FAIRLY GOOD HANDLE
ON EARLY MORNING CONVECTION LOCATION AND OVERALL
COVERAGE/INTENSITY AS IT MOVES INTO SOUTHERN MN.

REGIONAL RADAR/SATELLITE IMAGERY INDICATED TWO AREAS OF
CIRCULATION WHICH IS RELATED TO THE UPPER LOW IN EASTERN
NEBRASKA...AND DECAYING MCS ACROSS SD. ALTHOUGH THE DECAYING MCS
ACROSS SD WILL HAVE SOME INFLUENCE ON WHERE THE DEFORMATION SETS
UP ACROSS WC MN...MAIN UPPER LOW WILL HAVE MORE OF AN INFLUENCE IN
TODAYS FORECAST IN TERMS OF THE SET UP ON HEAVIER RAIN BANDS AND
SVR WX THREATS.

DEPENDING UPON WHERE THE UPPER LOW MIGRATE ACROSS NEBRASKA...INTO
NW IA...THEN SLOWLY MOVING ACROSS THE MN/IA BORDER...WILL
DETERMINE WHERE THESE HEAVIER BANDS OCCUR. LATEST GUIDANCE AND
REGIONAL OBSERVATIONS INDICATED THAT WC INTO CENTRAL MN WILL SEE
THE BULK OF THE HEAVIER RAINFALL TODAY...ONCE THE EARLY MORNING
CONVECTION MOVE NORTHWARD ACROSS S MN. THIS IS WHY HIGHER POPS ARE
ACROSS CENTRAL/WC MN...AND LOWER POPS ALONG THE IA/MN BORDER.
THERE MAY EVEN BE SOME AFTN SUNSHINE ALONG THE MN/IA BORDER WHICH
WILL SET THE STAGE FOR SVR WX POSSIBILITIES ACROSS SC/SE MN THIS
AFTN. WILL HIGHLIGHT THIS AREA IN THE MORNING HWO.

AS THE UPPER LOW BEGINS TO MOVE INTO NE IA...THEN EVENTUALLY FILLS
AND LIFTS ACROSS THE GREAT LAKES...THE HEAVIER RAINFALL WILL
DECREASE SUBSTANTIALLY WITH ONLY LEFTOVER SHRA/DRIZZLE FOR
WED/THU. CURRENT FLOOD WATCH IS IN A GOOD LOCATION BASED ON THE
CURRENT TRENDS AND FORECAST OF THE UPPER LOW MIGRATION
TODAY/TONIGHT. REMEMBER...ANY DEVIATION TO THIS UPPER LOW WILL
DETERMINE THE HEAVIER RAINFALL AMTS ACROSS THE FA. AS WITH THE
CURRENT QPF AMTS...A BROAD AREA OF ONE TO TWO INCHES IS LIKELY CWA
WIDE...WITH TWO TO THREE INCHES ACROSS THE NORTH/WESTERN FA. THERE
IS ALSO A VERY GOOD POSSIBILITY OF LOCALIZED FOUR TO FIVE INCH
TOTALS BASED ON PWS AND THE AMT OF RAINFALL ALREADY FALLEN IN SD.

AS WITH THE PREVIOUS FORECAST...THIS SYSTEM WILL BE SLOW TO MOVE
OUT OF THE REGION WHICH MEANS A PERSISTENT CHC OF -SHRA/DRIZZLE
ACROSS THE FA THRU THU...WITH A SLOW IMPROVEMENT THU AFTN IN THE
WEST...AND THU NIGHT IN THE EAST. FRIDAY/SATURDAY SEEM TO BE DRY
AT THIS TIME BASED ON TRENDS OF THE LATEST LONGER RANGE MODELS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BLUE EARTH-BROWN-
     CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN-KANDIYOHI-LAC QUI PARLE-
     LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-
     RENVILLE-RICE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WATONWAN-YELLOW MEDICINE.

WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, Jun 21, 12:17 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
117 PM CDT TUE JUN 21 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
117 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THIS INCLUDES
THE TWIN CITIES METROPOLITAN AREA. THE MAIN THREATS ARE LARGE
HAIL AND DAMAGING WINDS. HOWEVER...A FEW TORNADOES ARE ALSO
POSSIBLE. THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE THROUGH
TONIGHT...ESPECIALLY ACROSS WESTERN MINNESOTA. SEE THE LATEST
FLOOD WATCH FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RUNOFF FROM HEAVY RAINFALL MONDAY AND TUESDAY WILL LEAD TO
FLOODING OF AREA STREAMS...CREEKS AND RIVERS. SEE THE LATEST
FLOOD WATCH AND RIVER FLOOD WARNINGS THAT ARE IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

In the hours before

Special weather statement, Jun 21, 11:55 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1255 PM CDT TUE JUN 21 2011

MNZ054>058-064>067-073>075-082-083-091-092-212100-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-
RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-
MARTIN-FARIBAULT-
INCLUDING THE CITIES OF...MADISON...BENSON...MONTEVIDEO...
WILLMAR...LITCHFIELD...GRANITE FALLS...OLIVIA...HUTCHINSON...
GAYLORD...REDWOOD FALLS...NEW ULM...ST. PETER...ST. JAMES...
MANKATO...FAIRMONT...BLUE EARTH
1255 PM CDT TUE JUN 21 2011

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

ATMOSPHERIC CONDITIONS THIS AFTERNOON ACROSS WEST CENTRAL THROUGH
SOUTH CENTRAL MINNESOTA SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS.
THESE FUNNEL CLOUDS ARE BRIEF IN NATURE AND NORMALLY DO NOT TOUCH
THE GROUND. HOWEVER...IF A TORNADO WARNING WOULD BECOME
NECESSARY...TAKE APPROPRIATE ACTION AND SEEK SHELTER INDOORS.

The radar

The Minneapolis radar (KMPX), 63 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.

Funnel Cloud, McLeod

When
June 21, 12:37 PM CST
Where
McLeod County, 0.49 mi E of Hutchinson Arpt
Reported by
Trained Spotter
Coordinates
44.870, -94.370

Funnel Cloud, Dakota

When
June 21, 12:56 PM CST
Where
Dakota County, 0.69 mi S of Hampton
Reported by
Fire Department/Rescue
Coordinates
44.610, -93.000

Funnel Cloud, Kandiyohi

When
June 21, 1:30 PM CST
Where
Kandiyohi County, 2.54 mi SE of Pennock
Reported by
Trained Spotter
Coordinates
45.120, -95.150

Tornado, Anoka

When
June 21, 2:12 PM CST to 2:25 PM CST
Where
Anoka County, 0.78 mi ENE of Lexington to 1.98 mi SSW of Andover
Rating
EF0
Path length
6.14 mi
Path width
75 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
45.136, -93.236

An EF-0 tornado touched down near the intersection of Highway 10 and Central Avenue in Blaine, then traveled approximately 6.1 miles northwest to one half mile northwest of the intersection of County Highway 14, and Hanson Boulevard in Coon Rapids. It had maximum wind speeds of 70 to 80 mph. Most of the damage was associated with trees and power lines blown down along the path length. Some damage occurred when trees fell on homes.

Flash Flood, Stearns

When
June 21, 4:05 PM CST to 6:05 PM CST
Where
Stearns County, 1.38 mi S of St Cloud to 1.55 mi S of St Cloud
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
45.550, -94.170

Rainfall rates increased to nearly two to three inches per hour, with a few observed rainfall reports of two inches in less than 1 hour occurred across the city of St. Cloud. The heavy rainfall led to flash flooding in low spots across the city where 20 to 30 vehicles were stranded in flood waters.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302038, 302037, 302036, 302508, 302513.